Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Lincoln, IL

September 20, 2009Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 20, 2009, 10:49 AM CDT for Morgan County, Scott County, Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2009, 10:49 AM CDT (15:49 UTC)
Expired
Sep 20, 2009, 2:02 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 11:00 AM CDTFLOODWoodson, IL*** 1 FATAL *** MAN ENTERED A FLOODED POND TO FREE DEBRIS FROM AN INTAKE VALVE, AND GOT CAUGHT IN THE INFLOW. LOCATED JUST WEST OF WOODSON IN THE LONGERAN LAKE SUBDIVISION.
Sep 20, 12:00 PM CDTHEAVY RAIN 4.22Jacksonville, ILTOTAL FROM 9 AM TO NOON. SWOP REPORT.
Sep 20, 12:00 PM CDTHEAVY RAIN 4.762 S Jacksonville, ILREPORTED IN SOUTH JACKSONVILLE SINCE 830 AM. COCORAHS REPORT.
Sep 20, 2:00 PM CDTHEAVY RAIN 4.721 Sse Jacksonville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 201549
FFWILX
ILC137-171-202000-
/O.NEW.KILX.FF.W.0035.090920T1549Z-090920T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 300 PM CDT.

* AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. A COOPERATIVE WEATHER OBSERVER IN JACKSONVILLE 
  REPORTED 3.9 INCHES OF RAIN SINCE 7 AM...AND RADAR ESTIMATED
  3 TO 4 INCHES IN A CORRIDOR SOUTHWARD THROUGH WOODSON AND
  MURRAYVILLE DURING THIS TIME. 

* ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH NOON...
  AS ADDITIONA THUNDERSTORMS MOVE NORTH FROM GREENE COUNTY. 
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSONVILLE...ALEXANDER...ALSEY...CHAPIN...FRANKLIN...
  LITERBERRY...MANCHESTER...MURRAYVILLE AND WOODSON.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 55 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039

$$
GEELHART
2 follow-up statements
000 
WGUS73 KILX 201723
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1223 PM CDT SUN SEP 20 2009

ILC137-171-202000-
/O.CON.KILX.FF.W.0035.000000T0000Z-090920T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT-MORGAN-
1223 PM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL
300 PM CDT FOR MORGAN AND EASTERN SCOTT COUNTIES...

AT 1218 PM CDT...WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAINFALL HAD PUSHED EAST INTO SANGAMON COUNTY. HOWEVER...
AREAS OF FLOODING CONTINUE AS A RESULT FROM THE EARLIER RAINFALL. 
THE FLOODING SHOULD SUBSIDE EARLY THIS AFTERNOON.

AN OBSERVER IN SOUTH JACKSONVILLE REPORTED 4.76 INCHES OF RAIN
AS OF NOON...AND RADAR ESTIMATED 3 TO 5 INCHES OF RAIN FELL
FROM THIS AREA SOUTHWARD THROUGH WOODSON AND MURRAYVILLE.

LOCATIONS IMPACTED INCLUDE ALEXANDER...ALSEY...CHAPIN...FRANKLIN...
JACKSONVILLE...LITERBERRY...MANCHESTER...MURRAYVILLE AND WOODSON.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 55 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039

$$
GEELHART
000 
WGUS73 KILX 201902
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT SUN SEP 20 2009

ILC137-171-201912-
/O.CAN.KILX.FF.W.0035.000000T0000Z-090920T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT-MORGAN-
202 PM CDT SUN SEP 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MORGAN AND 
EASTERN SCOTT COUNTIES...

THE FLOODING HAS RECEDED AND NO LONGER POSES A THREAT.

RADAR AND SURFACE REPORTS INDICATED THAT 3 TO 5 INCHES OF RAIN
FELL FROM JACKSONVILLE SOUTHWARD...ROUGHLY ALONG HIGHWAY 267.

LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039

$$
GEELHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 10:35 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 20, 10:35 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT SUN SEP 20 2009

.DISCUSSION...
ISSUED 1035 AM CDT SUN SEP 20 2009

UPDATED THE ZONES/GRIDS A FEW MINUTES AGO...PRIMARILY TO LOWER THE
HIGH TEMPERATURES FOR TODAY.

LATEST RADAR IMAGES SHOWING WIDESPREAD SHOWERS/THUNDERSTORMS WEST
OF A HAVANA TO LITCHFIELD LINE...WITH ARES FURTHER EAST PRIMARILY
JUST SEEING SCATTERED SHOWERS. RADAR ESTIMATES HAVE INDICATED 1
TO 2 INCHES OF RAIN SOUTH OF JACKSONVILLE. THE RAINY AREAS IN THE
WESTERN CWA WERE ONLY IN THE UPPER 50S THIS HOUR...WITH MID TO
UPPER 60S PREVAILING ELSEWHERE IN THE CWA.

REGIONAL SATELLITE AND SURFACE OBS INDICATING THAT LOW STRATUS IS
RATHER WIDESPREAD ACROSS THE SOUTH HALF OF ILLINOIS...AND IS
STARTING TO MOVE INTO THE DECATUR AND CHAMPAIGN AREAS AND SHOULD
CONTINUE TO PUSH NORTHWARD. NOT REALLY SEEING ANY EVIDENCE OF
BREAKS IN THE CLOUDS THAT WOULD HELP BOOST TEMPERATURES...AND
INCREASE IN SHOWERS THIS AFTERNOON WILL NOT HELP EITHER. LOWERED
HIGH TEMPERATURES BY A FEW MORE DEGREES FROM THE EARLIER ZONE
UPDATE...ALTHOUGH I HAVE CONCERNS THIS MAY NOT BE LOW ENOUGH...AS
LATEST NAM AND LAMP GUIDANCE KEEP TEMPERATURES EVEN COOLER THAN
WHAT WE HAVE GOING NOW. WILL NEED TO CONTINUE MONITORING THIS
TREND OVER THE NEXT COUPLE HOURS.

GEELHART

&&

.AVIATION...
ISSUED 700 AM CDT SUN SEP 20 2009

THE DISTURBANCE THAT HAS BEEN NEARLY STATIONARY TO THE SOUTH OF
THE CENTRAL ILLINOIS TERMINALS FOR THE PAST SEVERAL DAYS WILL
FINALLY MOVE THROUGH THE REGION TODAY INTO TONIGHT. THE
APPROACH/PASSAGE OF THIS SYSTEM WILL BE ACCOMPANIED BY A SEVERAL
HOUR PERIOD OF SHOWERS...MAINLY THIS AFTERNOON...AND RAPIDLY
DECAYING CIGS/VSBYS. EXPECT CIGS/VSBYS TO FALL TO MVFR AS THE
STEADIER RAINS BEGIN TOWARD MIDDAY...WITH IFR CIGS TO FOLLOW BY
LATER THIS AFTERNOON. ONCE THE IFR CIGS ARRIVE...THEY SHOULD
GENERALLY PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD.
CAN NOT RULE OUT A THUNDERSTORM AS THE PRECIPITATION MOVES
THROUGH...BUT THE COVERAGE IS EXPECTED TO BE TOO LOW TO MENTION IN
THE TERMINALS AT THIS TIME. WINDS SHOULD STILL BE RATHER LIGHT
THROUGH THE PERIOD...WITH THE NORTHEAST WINDS THAT HAVE BEEN THE
RULE LATELY TRENDING VARIABLE BY TONIGHT.

BAK
&&

.PREV DISCUSSION...
ISSUED 313 AM CDT SUN SEP 20 2009
NOT TOO MUCH OF A SHIFT FROM PREVIOUS FORECASTS AS THE MODELS
CONTINUE TO FORECAST A SLOW BREAKDOWN IN THE DRY STREAK FOR MUCH
OF ILLINOIS TODAY. FEW RADAR RETURNS SO FAR FOR THE FA...ONLY SOME
OF THEM ACTUALLY REACHING THE GROUND IN THE OVERNIGHT HOURS AS A
WAVE SLOWLY PUSHES INTO THE MIDWEST. SAME WAVE MAKING SLOW
PROGRESS NORTHWARD IS THE FIRST ISSUE FOR THE FORECAST...WITH
THE NEXT ONE HEADED OUR WAY AS A LOW CARVES OUT OVER THE HIGH
PLAINS A COUPLE DAYS LATER. IN THE SHORTER TERM...SEEMS THE
NAM/WRF HAS A DECENT GRIP ON THE CURRENT SFC CONDITION...AND WILL
GO FROM THERE. FOR THE MED RANGE...THE ECMWF LOOKS FAIRLY
REASONABLE BUT BEGINS TO SUFFER FROM SOME MAJOR DIURNAL CONVECTIVE
ISSUES BEYOND 72 HOURS OR SO. GFS SEEMS TO BE A RATHER MIDDLE OF
THE ROAD SELECTION...WITH THE MAV GUIDANCE DOING A FEW DEGREES
BETTER THAN THE MET FOR THE PAST COUPLE OF DAYS. TO SAY THAT THE
FORECAST IS A BLEND IS AN UNDERSTATEMENT IN THIS RATHER DIFFICULT
PATTERN.

SHORT TERM...TODAY AND TOMORROW...
GOING WITH A BIT OF A NAM/WRF SOLN IN THE SHORTER RANGE...BUT
BACKING OFF ON A RATHER OVERBLOWN QPF THROUGH TODAY AND TONIGHT.
WITH THE LAST SYSTEM THAT APPROACHED IN THIS STRANGE RIDGE/CUT OFF
LOW SITUATION...THE MODELS RUSHED IT CONSIDERING THERE WAS LITTLE
TO KICK IT...OR STEER IT. AS A RESULT...LINGERED THE CHANCE POPS
IN EASTERN ILLINOIS A BIT LONGER INTO TOMORROW THAN MUCH OF THE
MODELS...EVEN IF THE PRECIP WILL BE SCT...DID NOT WANT IT DRY JUST
YET. AS FOR THE TEMPS...GOING MORE WITH A WARMER MAV AS NOT SURE
THAT THERE WILL BE A TOTAL BLOCKING OF A WARM UP. ABOUT A 10
DEGREE SPREAD FROM MAV TO MET MOS AND MOSTLY DUE TO A HUGE BLANKET
OF CLOUDS WITH THE MET. WITH SATELLITE TRENDS WHAT THEY ARE...WENT
WITH THE MAV. IN REALITY...THE TEMPS WILL LIKELY BE ALL OVER THE
PLACE TODAY...WITH SOME HOLES IN THE CLOUDS LANDING ON THE HIGHER
SIDE.

LONG TERM...TUESDAY THROUGH THURSDAY...
NEXT LOW MAKING ITS WAY AROUND THE UPPER TROF GETS CUT OFF OVER
THE WRN CONUS BEFORE IT CROSSES THE MISS RIVER VALLEY. MUCH
DERISION IN THE SOLUTIONS AS TO WHETHER OR NOT THE PRECIP...MOVING
IN CONCERT WITH A BIT OF A COLD FRONT LIKE SYSTEM WILL ACTUALLY
HOLD TOGETHER TO GET TO THE FA ON TUE INTO WEDNESDAY...AND MORE
IMPORTANTLY...IF IT WILL HAPPEN THAT FAST. AS A RESULT...A LOT OF
LOW POPS REMAIN PEPPERED THROUGH THE FORECAST. AND WILL LIKELY
STAY THERE UNTIL SOMETHING IN THE PATTERN BREAKS ENOUGH TO ADD A
CERTAIN DEGREE OF CONFIDENCE INTO THE FORECAST.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 20, 5:49 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CDT SUN SEP 20 2009

ILZ027>031-036>038-040>043-047>053-211100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
549 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY
AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS.
HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST BY
TUESDAY OR TUESDAY NIGHT. THIS FRONT WILL BRING US OUR NEXT CHANCE
FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-211100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
549 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY
AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS.
HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR THUNDERSTORMS IS EXPECTED TO LINGER INTO MONDAY AS
THE WEATHER DISTURBANCE SLOWLY MOVES EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Local storm report, Sep 20, 10:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1046 AM CDT SUN SEP 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
09/20/2009  M3.90 INCH       MORGAN             IL   CO-OP OBSERVER

            RAINFALL SINCE 7AM

&&

DPK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:44 AM CDTAreal Flood AdvisoryILXMorgan, Scott3 hr
Sep 20, 11:00 AM CDTAreal Flood AdvisoryILXCass, Mason, Menard3 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.